Ohio, 2022

Hail and Damaging Winds in Ohio, May 21, 2022

May 21, 2022 · NWS IWX · 5 events in 2 counties and zones

Thunderstorms on the afternoon of May 21 downed trees, branches, and produced small hail in Allen county, Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Thunderstorms on the afternoon of May 21 downed trees, branches, and produced small hail in Allen county, Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 21, 8:23 AM EST, 0 minutes earlier.

Area forecast discussion, May 21, 8:23 AM EST, 0 minutes before
Area Forecast Discussion...Correction
National Weather Service Northern Indiana
923 AM EDT Sat May 21 2022

.SYNOPSIS...
Issued at 242 AM EDT Sat May 21 2022

A cold front will stall out in the Wabash valley early this morning.
This front will spawn showers and thunderstorms this afternoon with
lingering showers into this evening. Dry and much cooler weather
follows Sunday through Monday.

&&

.UPDATE...
Issued at 921 AM EDT Sat May 21 2022

Made some adjustments to hourly PoPs today to account for latest
radar and HRRR trends. Several convectively induced waves lifting
through in moist southwest flow aloft, the first about to exit our
nw OH zones, and the next about to lift in from the southwest mid
morning into the early afternoon. Airmass has largely been
overturned this morning with the composite outflow settling off to
sse. This should result in a weakening trend to the leading line
of convection during this time. Some recovery is possible mid-
late afternoon near a lingering sfc trough from Marion IN to
Ottawa OH. This may support an isolated severe threat here as a
3rd wave translates through.

&&

.SHORT TERM...(Today and Tonight)
Issued at 242 AM EDT Sat May 21 2022

Vigorous upstream pressure rises will allow sfc cold front to
advance sewd early this morning in line with most guidance. This
should squelch risk of any svr wx to perhaps a Marion to Ottawa line
this aftn in proximity to where this feature hangs up. Otherwise
lack of a substantial trigger aloft suggests many places may end up
with little today outside shallow frontal slope southeast third and
have made drastic multi-element cuts to prior grids as elevated
frontal slope holds west from ne MO newd into wrn MI.

Organizing convective cluster/embedded vort max over nw AR/sw MO
about the only small scale feature of note to latch onto near term
although elevated clusters over ne IL and ne MO likely to influence
near term somewhat through this morning. Potential svr risk likely
tied to AR/MO disturbance and bears watching as it lifts up into the
area early aftn. Downstream airmass outside any earlier morning
convective influences and in proximity to stalling sfc frontal zone
will heat rapidly, generally through the Wabash valley and south.
Wind profiles are not unduly impressive although some stronger mid
level flow noted in point fcst soundings. Good low level moisture
expected to present near frontal zone and with heating, yield modest
buoyancy to support an isolated hail risk with strongest cells.
Enough deep layer shear also present here to promote a better wind
risk especially should storms evolve into an organized line segment
within the US 24 corridor mid aftn.

Tonight, parent upper trough across srn Canada will sharpen across
the nrn lakes which should illicit some mass response into swd
oriented elevated frontal zone as H85-7 flow backs some through
midnight before shifting east out of the area.

&&

.LONG TERM...(Sunday through Friday)
Issued at 242 AM EDT Sat May 21 2022

Cool, dry, canadian post frontal ridging builds Sun-Mon before
moderating Tue onward in association with renewed deep trough
development through the Rockies/plains. Lead wave ejects out in deep
sw flow aloft late Tue-Wed followed by primary sw disturbance into
the OH valley Thu. Fair spread yet on track of primary wave Thu but
some ample rainfall likely with this vigorous system along its
nrn/nwrn periphery and in warm advection wing with lead sys Wed.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 635 AM EDT Sat May 21 2022

A cold front was moving southeast across northern Indiana this
morning. A band of showers and scattered storms have appeared to
develop along an approaching gravity wave. Adjusted timing for
showers and storms at SBN and also took into account the isolated
IFR ceiling there. Mentioned a TEMPO group for showers and storms
at SBN. Will keep best chances for showers and storms this
afternoon at FWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...Steinwedel
SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 21, 3:36 AM EST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
436 AM EDT Sat May 21 2022

INZ003>009-012>018-020-022>025-MIZ077>081-OHZ001-002-004-005-015-
220900-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Berrien-Cass MI-St. Joseph MI-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-
436 AM EDT Sat May 21 2022 /336 AM CDT Sat May 21 2022/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

A few thunderstorms are possible this afternoon. No severe weather is
expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible at times from late Tuesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ026-027-032>034-OHZ016-024-025-220900-
Wells-Adams-Grant-Blackford-Jay-Putnam-Van Wert-Allen OH-
436 AM EDT Sat May 21 2022

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop this afternoon. An isolated
strong to marginally severe storm with hail and gusty winds is
possible south of US 24.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible at times from late Tuesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-220900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
436 AM EDT Sat May 21 2022

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

A few thunderstorms are possible this morning. The strongest storms
may contain gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible at times from late Tuesday through
Thursday.

In the hours before

Special weather statement, May 21, 6:24 AM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Northern Indiana
724 AM EDT Sat May 21 2022

INZ004>006-008-014>017-022>024-MIZ078-079-211215-
Miami IN-St. Joseph IN-Marshall IN-Wabash IN-Lagrange IN-Whitley IN-
Noble IN-Kosciusko IN-Cass IN-Fulton IN-Elkhart IN-St. Joseph MI-
Cass MI-
724 AM EDT Sat May 21 2022

...Strong thunderstorms will impact portions of Elkhart, Wabash,
western Noble, western Whitley, Kosciusko, eastern Cass, western
Lagrange, eastern St. Joseph, eastern Fulton, Miami, eastern
Marshall, Cass and western St. Joseph Counties through 815 AM EDT...

At 723 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Georgetown to near Mentone to 7 miles
south of Logansport. Movement was northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Mishawaka, Niles, Granger, Edwardsburg and Mentone around 730 AM
  EDT.
  Elkhart and Simonton Lake around 735 AM EDT.
  Warsaw, Winona Lake, Cassopolis and Bunker Hill around 740 AM EDT.

Other locations in the path of these storms include Peru, Pierceton,
Mexico, North Webster, Marcellus, Wabash, Three Rivers, Ligonier,
North Manchester and Albion.

This includes Interstate 80 in Indiana between mile markers 80 and
119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4143 8536 4100 8560 4100 8564 4092 8564
      4072 8575 4059 8637 4069 8639 4112 8609
      4189 8622 4207 8584 4207 8555
TIME...MOT...LOC 1123Z 237DEG 45KT 4177 8619 4113 8607 4065 8640

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Andersen
Local storm report, May 21, 6:39 AM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
739 AM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 AM     TSTM WND DMG     1 WNW MIAMI             40.62N 86.13W
05/21/2022                   MIAMI              IN   EMERGENCY MNGR

            3 SEMI TRUCKS BLOWN OVER ON US HIGHWAY 31.

&&
Special weather statement, May 21, 6:50 AM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Northern Indiana
750 AM EDT Sat May 21 2022

INZ006>009-016>018-023>026-032-MIZ079-080-211230-
Miami IN-Huntington IN-Steuben IN-Wabash IN-Lagrange IN-Whitley IN-
Noble IN-Kosciusko IN-De Kalb IN-Wells IN-Allen IN-Grant IN-
Branch MI-St. Joseph MI-
750 AM EDT Sat May 21 2022

...Strong thunderstorms will impact portions of Wabash, Noble,
northern Grant, Whitley, Huntington, southeastern Kosciusko,
Lagrange, Steuben, western Allen, De Kalb, central Wells,
southeastern Miami, St. Joseph and western Branch Counties through
830 AM EDT...

At 750 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Schoolcraft to near Ligonier to near
Columbia City to 6 miles east of Mexico. Movement was northeast at 60
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Ligonier and Topeka around 755 AM EDT.
  Rome City around 800 AM EDT.
  Lagrange and Churubusco around 805 AM EDT.
  North Manchester and Huntertown around 810 AM EDT.

Other locations in the path of these storms include Avilla, South
Whitley, Angola, Garrett, Auburn, Waterloo and Hamilton.

This includes the following highways...
 Interstate 469 between mile markers 0 and 11, and between mile
markers 27 and 30.
 Interstate 69 in Indiana between mile markers 270 and 357.
 Interstate 69 in Michigan between mile markers 1 and 4.
 Interstate 80 in Indiana between mile markers 110 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4179 8497 4146 8491 4066 8522 4056 8600
      4056 8613 4107 8576 4142 8560 4207 8567
      4207 8528
TIME...MOT...LOC 1150Z 236DEG 51KT 4207 8561 4150 8559 4114 8557 4083
8599

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Andersen
Special weather statement, May 21, 7:19 AM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
819 AM EDT Sat May 21 2022

INZ007-009-018-026-027-033-034-MIZ080-081-OHZ001-002-004-015-024-
211245-
Blackford IN-Adams IN-Steuben IN-Jay IN-De Kalb IN-Wells IN-Allen IN-
Branch MI-Hillsdale MI-Defiance OH-Fulton OH-Van Wert OH-Williams OH-
Paulding OH-
819 AM EDT Sat May 21 2022

...Strong thunderstorms will impact portions of Steuben, Allen,
northern Blackford, De Kalb, Wells, Adams, northern Jay, Branch,
Hillsdale, Defiance, western Fulton, Paulding, Van Wert and Williams
Counties through 845 AM EDT...

At 818 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Union City to 7 miles southwest of Angola
to near Fort Wayne to near Van Buren. Movement was east at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  New Haven and Waterloo around 825 AM EDT.
  Butler and Hamilton around 830 AM EDT.
  Monroeville and Pennville around 835 AM EDT.

Other locations in the path of these storms include Edgerton, Payne,
Edon, Bryan, Portland, Montpelier, Jonesville, Litchfield, Geneva,
Convoy and Holiday City.

This includes the following highways...
 Interstate 469 between mile markers 4 and 6, and between mile
markers 9 and 30.
 Interstate 69 in Indiana between mile markers 313 and 357.
 Interstate 69 in Michigan between mile markers 1 and 21.
 Interstate 80 in Indiana between mile markers 137 and 156.
 Interstate 80 in Ohio between mile markers 0 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4049 8545 4102 8515 4156 8510 4207 8519
      4207 8440 4149 8431 4148 8434 4143 8432
      4099 8436 4099 8440 4090 8439 4073 8450
      4073 8480 4038 8480
TIME...MOT...LOC 1218Z 275DEG 47KT 4211 8519 4156 8510 4103 8514 4056
8542

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Andersen
Local storm report, May 21, 7:42 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
842 AM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     TSTM WND DMG     1 SE GALVESTON          40.57N 86.18W
05/21/2022                   CASS               IN   EMERGENCY MNGR

            MULTIPLE TREES DOWNED AND A SEMI BLOWN OVER.

&&

MCS
Special weather statement, May 21, 7:43 AM EST, 40 minutes before
Special Weather Statement
National Weather Service Northern Indiana
843 AM EDT Sat May 21 2022

INZ007-009-018-027-MIZ080-081-OHZ001-002-004-005-015-016-024-211330-
Adams IN-Steuben IN-De Kalb IN-Allen IN-Branch MI-Hillsdale MI-
Henry OH-Defiance OH-Fulton OH-Van Wert OH-Williams OH-Putnam OH-
Paulding OH-
843 AM EDT Sat May 21 2022

...Strong thunderstorms will impact portions of eastern Steuben,
eastern Allen, eastern De Kalb, northern Adams, eastern Branch,
Hillsdale, Putnam, Defiance, Henry, Fulton, Paulding, Van Wert and
Williams Counties through 930 AM EDT...

At 843 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Reading to near Hicksville to near Berne.
Movement was northeast at 60 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Hillsdale, Jonesville and Reading around 850 AM EDT.
  Bryan around 855 AM EDT.

Other locations in the path of these storms include Van Wert,
Stryker, Delphos, Archbold, Ottoville, Wauseon, Delta, Kalida,
Continental, Ottawa and Glandorf.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 153 and 156.
 Interstate 80 in Ohio between mile markers 0 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4092 8393 4090 8411 4088 8411 4086 8433
      4084 8434 4070 8502 4129 8487 4207 8484
      4207 8437 4171 8436 4172 8406 4152 8389
TIME...MOT...LOC 1243Z 234DEG 53KT 4185 8473 4130 8471 4068 8486

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Andersen

The radar

The Detroit radar (KDTX), 119 km away, was scanning. The volume nearest the first event began at 13:22 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
May 21, 8:23 AM EST to 8:24 AM EST
Where
Fulton County, 1.24 mi NE of Assumption
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.680, -83.900

A tree was uprooted and a roof of a garage was torn off.

Thunderstorm Wind, Allen

When
May 21, 2:39 PM EST to 2:40 PM EST
Where
Allen County, 0.87 mi SW of Southworth
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.770, -84.340

A trained weather spotter measured a wind gust of 65 mph.

Thunderstorm Wind, Allen

When
May 21, 2:57 PM EST to 2:58 PM EST
Where
Allen County, 0.69 mi N of Elida
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.790, -84.200

A large tree and power pole were downed.

Thunderstorm Wind, Allen

When
May 21, 3:00 PM EST to 3:01 PM EST
Where
Allen County, 2.81 mi N of Lima
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.790, -84.110

Large tree branches were downed.

Hail, Allen

When
May 21, 3:22 PM EST to 3:25 PM EST
Where
Allen County, 2.51 mi ESE of Yoder
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
40.660, -84.030

Hail was reported and ranged in size from pea to nickel.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029397, 1029401, 1029399, 1029400, 1029395.